Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 115, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2014, 1:35 PM CDT for Cherokee County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2014, 1:35 PM CDT (18:35 UTC)
- Expired
- May 12, 2014, 2:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:25 PM CDT, 10 minutes earlier.
Area forecast discussion, May 12, 1:25 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 PM CDT Mon May 12 2014 .MESOSCALE DISCUSSION... 18Z Special RAOB data up to 400mb has been analyzed. As suspected, the airmass has substantially moistened within the 850 - 700mb layer, suggesting that the elevated mixed layer has exited the Ozarks Region. This has distributed CAPE values lower, with about 21 j/kg below 3km, measured from a mixed layer parcel. Based off of this data, and hi resolution models, overall mixed layer cape likely ranges from 1700-2500 j/kg. Therefore more than enough instability is present within the Ozarks airmass today for severe storms. Deep layer shear remains weak at this time, which ranges from about 15 to 25 kts. With time, we think deep shear will increase, allowing storms to organize and become more robust. A gradual increase in updraft strength is expected as the afternoon progresses. Surface winds from the south southwest and the modest overall deep layer shear will likely be a limiting factor for tornadoes. Therefore, the more intense storms will be capable of producing large hail up to the size of ping pong balls and wind gusts up to 65 mph. && .SYNOPSIS... Issued at 410 AM CDT MON MAY 12 2014 Cold front nearing I-135/35 across central KS to move eastward through the CWA later today into this evening. Widely scattered thunderstorms may develop within the warm sector this morning but the main cluster of storms will be associated with the approach of the front. Some of these storms may be marginally severe with large hail being the main threat. Additional showers associated with a long wave trough to move back into the region from mid week into Saturday. && .SHORT TERM...(Today and Tonight) Issued at 410 AM CDT MON MAY 12 2014 clusters of thunderstorms continue to form ahead of the cold front across portions of northeast to south central Kansas. While activity has diminished...50 to 60 knot southwest low level jet to maintain a slow eastward push into west central Missouri and southeast Kansas this morning. While elevated in nature...1000-1500 MUCAPE and 50-60 knots of 0-6KM bulk shears to lead to isolated observations of quarter size hail through noon. Increasing instability...albeit "skinny"...and diminishing shear to effect storm organization this afternoon. Cluster with some line segments to dominate the storm mode...though would not be surprised to see some transient supercell development along and east of Highway 65 which may lead to a bit larger hail this afternoon. Still...the lack of sufficient cloud bearing shear to make storm organization difficult to produce much more than quarter size hail and 60 mph winds. 0-1KM helicities may need to be watched for tornado development across west central and central Missouri should stronger updrafts occur...but too many limitations to mention at this time. Cold front to progress well east of the region tonight...however post frontal light rain showers will continue through tonight in advance of the 850 MB front. .LONG TERM...(Tuesday through Sunday) Issued at 410 AM CDT MON MAY 12 2014 On going light showers will end from west to east during the day on Tuesday as the 850 MB front passes. While the surface front will descend into the Gulf...low level cyclogenesis associated with the approach of the long wave trough to lead to the return of light showers Wednesday. Models hinting at the potential for an upper low to form in the base of the trough which would further slow its progression. Regardless...surges of vorticity descending into the trough to lead to periodic light showers into the weekend. Temperatures that will be 10-15 degrees colder than normal will be noted Tuesday into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1148 AM CDT MON MAY 12 2014 Cold front will continue to slowly push east into and across the area this afternoon/tonight. Storms were starting to increase in intensity/coverage over the next few hours and should start affecting JLN near the onset of the 18z tafs and SGF/BBG by 19-21z. MVFR conditions will be prominent within the convection but could see some IFR conditions within the heaviest rain areas. Later tonight, thunderstorms will push east of the area and will be left with some stratiform rain and northwest surface winds along with MVFR ceilings. Rain should end by 12z at the TAF sites. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Cramer SYNOPSIS...Runnels SHORT TERM...Runnels LONG TERM...Runnels AVIATION...Lindenberg
Hazardous weather outlook, May 12, 12:22 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1222 PM CDT MON MAY 12 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1222 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A COLD FRONT PUSHING INTO THE REGION FROM EASTERN KANSAS THIS AFTERNOON. SOME OF THESE STORMS WILL BE STRONG TO SEVERE WITH LARGE HAIL TO THE SIZE OF PING PONG BALLS AND DAMAGING WIND IN EXCESS OF 60 MPH BEING THE MAIN SEVERE WEATHER RISKS EXPECTED. THESE STORMS WILL LIKELY BEGIN TO TRAIN ACROSS THE SAME LOCATIONS DURING THE AFTERNOON AND TONIGHT WHICH MAY POSE A LIMITED LOCALIZED FLOODING RISK DESPITE RELATIVELY DRY ANTECEDENT CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY TO MID AFTERNOON FOR AREAS WEST OF HIGHWAY 65 AND AREAS EAST OF THERE DURING THE LATE AFTERNOON AND EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 38 min |
| May 12, 3:49 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 41 min |
| May 12, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 47 min |
| May 12, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 52 min |
| May 12, 5:38 PM CDT | Areal Flood Advisory | SGF | Christian, Dallas, Greene, Polk, Webster | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.